12 Jan, 2023

Spontaneous rectus sheath hematoma associated with low dose of acetylsalicylic acid

André WATANABE
Diogo Borges PEDROSO
Fernando Marcus Felippe JORGE
Túlio Marcos Rodrigues da CUNHA
Aloísio Fernando SOARES
DOI: 10.1590/S0102-67202014000100020
Share this article

INTRODUCTION

Rectus sheath hematoma is an uncommon and frequently misdiagnosed cause of acute abdominal pain3. Although the exact incidence is unknown, Klingler et al.6 observed 23 cases (1.8%) of rectus sheath hematoma among 1257 patients evaluated by ultrasound for acute abdominal disorders. It is defined as spontaneous in patients without history of abdominal trauma. In these cases, anticoagulation therapy is considered an important predisposing factor. Many series have described the association between spontaneous rectus sheath hematoma and anticoagulant agents, especially warfarin and heparin1,3,9. However, there are few reports of spontaneous rectus sheath hematoma occurring in patients exclusively on antiplatelet medications, such as acetylsalicylic acid. The authors report a case of spontaneous rectus sheath hematoma in a patient on low dose of acetylsalicylic acid.

CASE REPORT

A 62-year-old woman presented to the emergency department with a 12-hour history of a sudden onset abdominal pain in the left lower quadrant after an episode of sneeze. The pain increased gradually and a mass in the left lower quadrant was noted 30 minutes after the initial pain. Her past medical history included obesity, hypertension, coronary artery disease and diabetes. She was on captopril, glibenclamide and low dose of acetylsalicylic acid (100 mg daily). She had no trauma history and denied fever, nausea, vomiting, cough or any change in urinary output. Stool passage was as usual.


. . .
Indexed in:
Follow us!
ABCD – BRAZILIAN ARCHIVES OF DIGESTIVE SURGERY is a periodic with a single annual volume in continuous publication, official organ of the Brazilian College of Digestive Surgery - CBCD.

Developed by Surya MKT